Chemotherapy and radiation can cause hair loss (alopecia). Hair loss is caused by the effects of chemotherapy and radiation on rapidly growing cells, including cancer cells and hair follicles.
Chemotherapy patients tend to lose all of their hair, while radiation patients tend to lose hair only in the area that is being radiated. You may start losing your hair 14 days following the start of your treatment. Your hair will grow back 2-3 months after chemotherapy, and 3-6 months after radiation. Hair that grows back may have a different texture or color.
Losing your hair may be difficult for you. Talk about how you are feeling with friends and family. Consider joining a support group.
Not all chemotherapy drugs used to treat lung cancer cause alopecia. Please ask your doctor abut the affects of your chemotherapy on hair loss.
What To Do
- Talk with a friend or family about your hair loss.
- To help slow hair loss, use a gentle or baby shampoo after beginning treatment. Wash your hair using gentle movements across your scalp.
- Consider cutting your hair short prior to losing your hair. Losing short pieces of hair can be less dramatic change than losing long strands of hair.
- Use a satin pillowcase when sleeping.
- Wear hats, scarves, head wraps, or wigs as desired, to preserve body warmth, protect your scalp, and add style.
- Wear sunscreen when you do not use a head covering outside.
- Attend a "Look Good Feel Better" class sponsored by the American Cancer Society.
- Choose a wig provided to cancer patients by the American Cancer Society.
What Not To Do
- Do not use hair dryers, hair gels and other harsh styling products when your hair becomes fragile.
- Avoid using hair clips and anything that can pull on your hair.